Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

I recently started taking 30 mg of cymbalta. I have always taken extremely low doses of antidepressants because I am medication sensitive.

I am overwhelmingly tired on 30 mgs. and the doctor says I should go up to 60 mg. because the tiredness is depression. I do not feel depressed, I feel sedated.

I think I need a smaller dose, not a higher one. What do you think?

Answered by: David Hellerstein

Fatigue is one of side effects fairly often encountered in starting a new antidepressant medicine. Early in treatment it may be difficult to know whether such side effects are temporary or not. They may be the result of your body being exposed to a new medicine, and may disappear over time. Or they may persist and may worsen as the medicine dose is increased. Thus the dilemma that you describe is common.

Interestingly, when the SSRIs were first introduced, a study showed that people with panic disorder who had more side effects in starting medicine were actually more likely to respond to medicine than those who had few side effects! They just needed to do more gradual increases in dose.

The puzzle of dose and side effects can be somewhat more complicated with antidepressant medicines that have effects on two or more neurotransmitter systems. Remeron, or mirtazapine, is an antidepressant with at least 3 mechanisms of action: it may be sedating in low doses and (surprisingly) more activating and energy-enhancing in higher doses. The same may be true with medicines in the SNRI (or serotonin-norepinephrine reuptake inhibitor) class. These include Effexor (venlafaxine), Cymbalta (duloxetine), and Pristiq (desvenlafaxine). The relative effect of these medicines on serotonin and on norepinephrine systems may differ at different doses. Effexor, for instance, is thought only to affect norepinephrine at the higher dose levels, and at lower doses may basically be working as a regular SSRI, similar to Prozac.

Which is a long way of saying, "Maybe!" It is possible that a higher dose of Cymbalta (duloxetine) would be less sedating, because at a higher dose it might have more norepinephrine and dopamine effects and relatively less serotonin effects, which could make it more activating, and therefore lead to less fatigue.

It is something to discuss with your doctor, and the only way to really figure it out may be through a process of careful dose adjustments, and close monitoring of side effects vs. benefits.